Hail, Furnas
- When
- June 26, 12:57 PM CST to 1:02 PM CST
- Where
- Furnas County, Holbrook
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 40.300, -100.020
Scattered thunderstorms developed right around midday along a surface frontal boundary on this Monday. This frontal boundary extended across Nebraska, roughly along Interstate 80, separating dew points in the 30s and 40s over northern Nebraska from 50s and lower 60s across the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed right around midday along a surface frontal boundary on this Monday. This frontal boundary extended across Nebraska, roughly along Interstate 80, separating dew points in the 30s and 40s over northern Nebraska from 50s and lower 60s across the south. Aloft, these storms were driven by yet another in a series of shortwave disturbances crossing the region in northwesterly flow. A storm splitting from a cluster moving into Dawson County took a more southerly track, moving through Gosper and Furnas counties. Able to tap into the 500-1000 j/kg of CAPE available, this storm managed to drop half dollar to golf ball size hail in the town of Holbrook in Furnas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 11:30 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1230 PM CDT Mon Jun 26 2017 .UPDATE... Issued at 1038 AM CDT Mon Jun 26 2017 We cont to see a sct shwrs continuing to form between LBF and BBW with movement SE into our Neb counties. There have been a couple rumbles of thunder. These shwrs are forming ahead of a weak cool front in an area of 850-700 mb fgen...on the NE fringe of a tongue of high-quality moisture. The latest HRRR/HRRRX runs indicate a few late afternoon tstms will result in this corridor...but by that time the area of lift should extend from roughly IML-MCK-MHK-MCI (SW Neb into NE KS). So this should mostly be a show from Neb Hwy 136 into N-cntrl KS. After examining the 09Z SREF and 13Z RAP...agree with assessment from the mid shift with some low-end svr hail possible from fairly low-top tstms with EL 30-35K ft. Damaging winds can't be ruled out but it won't be the main concern. Hodographs will be unidirectional from the NW. It's possible we could see some supercell structures...and possibly even a storm split or two. Any meso's and we could be a little low in our hail assessment. Storm movement will be SE 30-35 kts. We will be warning on 50 dBZ up to 28K as long as 60 dBZ makes it up to 21K. && .SHORT TERM...(Today and tonight) Issued at 218 AM CDT Mon Jun 26 2017 Another cool surface area of high pressure will slide south southeast today out of the Dakotas and into Iowa by tonight. The upper flow pattern continues to be a messy northwest flow regime, with weak mid level disturbances and moisture resulting in generally isolated areas of light precipitation. This will again be the case today in what will be yet another cooler than normal late June day with isolated showers and weak thunderstorms around the area. Most areas will see little if any rainfall, but a few areas that can catch an actual thunderstorm may be able to pick up 0.25 to 0.50 inches today. Although no area is currently expecting a good chance of rain, Nebraska zones will likely be the slightly more favored area for catching a shower this morning into early this afternoon with the better chances for rain slipping south into north central Kansas by late afternoon and evening. Thunderstorm potential...Instability will be higher today than in recent days, but still not overly high. MLCAPE values could climb to around 1000 J/KG along I-80 around noon with this higher instability axis slipping south into Kansas by late afternoon. Deep layer 0-6 km shear values will likely be in the 45 to 50 kt range. The instability will be the limiting factor for severe weather for any storms that do form and most models generate at least a few isolated storms. Given the strong shear and at least marginal instability believe that a few marginally severe thunderstorms are not out of the question this afternoon primarily along and south of I-80, but not expecting anything too widespread. The primary storm threat will be quarter size hail. .LONG TERM...(Tuesday through Sunday) Issued at 218 AM CDT Mon Jun 26 2017 Tuesday: The long-term forecast starts out warmer and breezy on Tuesday as southerly flow increases ahead of the next shortwave that is forecast to impact the area later in the evening/overnight. The current forecast is for 20-30 MPH sustained winds with gusts to around 35 MPH, especially along and west of Highway 281. That said, GFS soundings indicate that some of these locations could gust to near 40 MPH. Therefore, don't be surprised if this forecast increases in upcoming packages if these trends continue. Chances for thunderstorms and beneficial rain return late Tuesday evening into the overnight associated with a shortwave moving into the area. My current expectation is for thunderstorms to develop across western Nebraska during the late afternoon and evening, eventually reaching central Nebraska and north-central Kansas around the 9PM to 12AM timeframe. With elevated instability on the order of 1500-2000 J/kg, some of these storms could be severe. Some large hail is possible, but the main threat may end up being damaging winds as storms organize into bowing segments and propagate southeastward into a 50-60kt low-level jet. Wednesday: Storms should clear the area Wednesday morning, but redevelopment is possible during the afternoon and evening as high temperatures approach 90 degrees. Most activity should remain confined to the the vicinity of a cold front across the southeastern third of the CWA. Again, these storms could be strong to severe, although the highest threat appears to be centered just to our east, stretching from central Kansas to central Iowa. Thursday: A warm front is expected to lift back through the area on Thursday before another shortwave moves through the area Thursday evening. While details are still pretty fuzzy, it appears that the timing of this wave and the available moisture/instability will be conducive to another round of strong to severe storms and potentially beneficial rain. Friday-Sunday: Friday should remain mostly dry, and will be cooler than the preceding couple days with highs in the low to mid 80s. Late Friday night into Saturday morning, there is a chance for a few showers or storms associated with an upper low dropping south towards the area. Instability looks pretty limited, so the severe threat is quite low. In fact, it may end up being just showers without any thunder. That said, I'd like to see some consistency on this trend before removing thunder from the forecast. Slight precipitation chances and near-normal temperatures continue through the weekend with an unsettled upper level pattern. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1230 PM CDT Mon Jun 26 2017 Significant Wx: Cold frontal passage this afternoon with WSHFT to NE. This Afternoon: VFR with current 2500-3000 ft stratocu gradually lifting to 5-6K ft. Lgt NW winds become NE 10-15 kts with an occasional gust close to 20 kts possible. Confidence: High Tonight: VFR SKC initially then mid-lvl altocu invade after midnight around 8K ft. Lgt NE winds become SE. Confidence: Medium Tue thru 18Z: VFR with SCT-BKN altocu around 8K ft. SE winds become SSE and increase 18-28 kts by 18Z. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Wesely LONG TERM...Mangels AVIATION...Kelley
Hazardous Weather Outlook National Weather Service Hastings NE 317 AM CDT Mon Jun 26 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 270830- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 317 AM CDT Mon Jun 26 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms will be possible across the outlook area. A few low end severe thunderstorms may be found this afternoon and evening generally south of Interstate 80 with the primary threats being hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chances for thunderstorms return late Tuesday evening into the overnight. These storms could be strong to severe with large hail and damaging wind gusts. Thunderstorms are possible through the afternoon and evening on both Wednesday and Thursday. Although details remain uncertain, there is a threat for severe storms during both of these timeframes. Off and on chances for thunderstorms continue through the late week into the weekend, although the threat for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening south of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely/Mangels
Special Weather Statement
National Weather Service Hastings NE
109 PM CDT MON JUN 26 2017
NEZ072-082-261830-
Gosper NE-Furnas NE-
109 PM CDT MON JUN 26 2017
...Strong Thunderstorm Just Northwest of Gosper and Furnas
Counties...
At 107 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Eustis, or 20 miles east of Curtis,
moving southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cambridge, Arapahoe and Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10010 4044 10009 4044 9998 4067 9998
4038 9965 4017 10014 4035 10019
TIME...MOT...LOC 1807Z 323DEG 26KT 4064 10012
KelleyThe Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703757.